Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 12, 2017, 5:12 PM CDT for Ellis County, Trego County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2017, 5:12 PM CDT (22:12 UTC)
- Expired
- Apr 12, 2017, 6:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 5:22 PM CDT | HAIL 1 | 7 Ne Ellis, KS | |
| Apr 12, 6:25 PM CDT | HAIL 1 | 6 Ne Ellis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2330 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WUUS53 KDDC 122212
SVRDDC
KSC051-195-122315-
/O.NEW.KDDC.SV.W.0014.170412T2212Z-170412T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
512 PM CDT WED APR 12 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
East central Trego County in west central Kansas...
Northern Ellis County in central Kansas...
* Until 615 PM CDT
* At 510 PM CDT, a severe thunderstorm was located 6 miles northeast
of Ellis, or 13 miles northwest of Hays, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ellis, Emmeram and Turkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3897 9904 3893 9962 3906 9966 3913 9951
3913 9904
TIME...MOT...LOC 2210Z 248DEG 21KT 3901 9950
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL2 follow-up statements
424
WWUS53 KDDC 122236
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
536 PM CDT WED APR 12 2017
KSC195-122244-
/O.CAN.KDDC.SV.W.0014.000000T0000Z-170412T2315Z/
Trego KS-
536 PM CDT WED APR 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TREGO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
Lightning remains a threat.
LAT...LON 3897 9904 3894 9959 3909 9958 3913 9951
3913 9904
TIME...MOT...LOC 2234Z 243DEG 21KT 3905 9944
$$
KSC051-122315-
/O.CON.KDDC.SV.W.0014.000000T0000Z-170412T2315Z/
Ellis KS-
536 PM CDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN ELLIS COUNTY...
At 534 PM CDT, a severe thunderstorm was located 9 miles north of
Yocemento, or 13 miles northwest of Hays, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. at 522 pm quarter size hail was reported
9 miles northeast of Ellis.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ellis, Emmeram and Turkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3897 9904 3894 9959 3909 9958 3913 9951
3913 9904
TIME...MOT...LOC 2234Z 243DEG 21KT 3905 9944
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL430
WWUS53 KDDC 122308
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
608 PM CDT WED APR 12 2017
KSC051-122315-
/O.CON.KDDC.SV.W.0014.000000T0000Z-170412T2315Z/
Ellis KS-
608 PM CDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN ELLIS COUNTY...
At 603 PM CDT, a severe thunderstorm was located 5 miles northeast of
Ellis, or 12 miles northwest of Hays, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ellis, Emmeram and Turkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3897 9904 3894 9959 3909 9958 3913 9951
3913 9904
TIME...MOT...LOC 2303Z 254DEG 18KT 3899 9950
HAIL...1.00IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:01 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 12, 2:01 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 201 PM CDT Wed Apr 12 2017 ...Updated Short and Long Term Discussions... .SHORT TERM...(This evening through Thursday) Issued at 154 PM CDT Wed Apr 12 2017 There will be a chance for thunderstorms late this afternoon and early this evening along a surface boundary that will be located from east central Colorado border to north central Kansas. RAP and NAM both indicated an inverted V model sounding east of this boundary at 21z Wednesday and 00z Thursday with CAPE values in excess of 2000 j/kg. 0-6km shear was forecast to be around 30 knots across southwest Kansas and around 35 knots further north closer to the Nebraska border. Organized multicells appears to be the storm mode for early in this event. Also based on the models soundings the main hazard from developing thunderstorms late today and early this evening will be wind gusts up to 60 mph. Hail will also be possible with hail sized mainly one inch or less. Once developed these storms are expected to move easterly based on the 700mb to 300mb mean winds but as they exit the instability axis and with the loss of heating this evening these storms are expected to weaken. Areas north and west of Dodge City this late today will have the better chance for this scattered convection with the area favoring the strong winds being west of a Dighton to Ulysses line. Models remain in good agreement on a negatively tilted upper level trough lifting northeast across western Kansas on Thursday. As this system approaches late tonight and early Thursday the chance for rain showers will return. This will provide the best chance for precipitation across south central and portions of western Kansas. Main concern today is how far west the precipitation will spread during the day on Thursday. At this time am currently favoring keeping the better chances for precipitation east of the 700mb to 500mb deformation zone west northwest of the upper low/trough. Areas that do get this extended period of steadier rain on Thursday/Thursday night could easily receive anywhere from 1/2 to around 1 inch. .LONG TERM...(Thursday night through Wednesday) Issued at 154 PM CDT Wed Apr 12 2017 The ongoing precipitation across western Kansas will taper off Thursday night as the negatively tilted upper level trough lifts northeast into eastern Nebraska. A surface boundary, extending west to northeast across western Kansas at 00z Friday, will lift northeast as a warm front Thursday night which will shift the winds from the southeast to a more southerly direction. Low clouds along with some fog is expected Thursday night but the combination of a more southerly wind and low level winds speeds increasing late night confidence is not high for dense fog developing. The area more favorable for fog and possibly even some drizzle Friday morning will be in north central Kansas based on the moisture profiles from the NAM. Gusty south to southeast winds will develop early Friday as surface pressure falls along the lee of the Rockies as another upper level trough approaches from the west. Based on the moisture return and 0-1km moisture convergence along a surface boundary there may be a few isolated late day/evening thunderstorms near the Colorado border but given the warm mid temperatures around the 700mb level the probability appears very low. Temperatures on Friday should warm up nicely given the expected mixing depth and mix down temperatures at that level. Highs 80 to 85 still looks on track...could even be a little warmer in far western Kansas. A better chance for convection will occur on Saturday as a cold front crosses western Kansas. A few strong or even severe thunderstorms will be possible late day along this frontal boundary as it crosses south central Kansas late Saturday afternoon/early Saturday evening. Cooler, more seasonal, temperatures will return to western Kansas on Sunday as a surface ridge axis crosses the Central Plains and a cold front stalls out across the Texas Panhandle and Oklahoma. What little sun that does develop early Sunday will give way to increase clouds and possibly even some precipitation will develop late day as moisture and lift improves north of the surface boundary in northern Oklahoma. Based on the moisture and isentropic lift in the 295 to 305 levels along with the 850mb warm air advection the area more favorable for this precipitation will be south of the Arkansas river from late Sunday through early Monday. Current Highs forecast Sunday in the 65 to 70 degree range may be a little too warm given the expected Cloud cover and probability of precipitation. A warming trend will begin early next week as a warm front lifts north across southwest Kansas. Confidence is not high on how quickly the cooler air will erode on Monday so although did not stray far from guidance the highs of around 75 on Monday may be a little to warm if the warm front is slowly to lift north. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Apr 12 2017 Gusty south winds at 20 to 25 knots will continue through the remainder of the day. These winds will fall back to around 10 knots towards sunset and scattered thunderstorms will be possible early tonight near the Colorado border. A few of these storms may impact the GCK airport early tonight. The probability is less than 50 percent but some gusty outflow winds may result between 00z Thursday and 03z Thursday. VFR conditions can be expected today and early tonight. Stratus and areas of fog is expected to develop after midnight given the improving low level moisture forecast by the RAP and NAM along with a south southeast wind at 10 knots or less. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 53 67 54 / 20 40 60 40 GCK 77 51 68 53 / 30 30 50 30 EHA 74 50 69 53 / 20 30 40 10 LBL 75 54 69 54 / 20 50 60 20 HYS 74 51 70 56 / 30 20 50 50 P28 74 56 70 57 / 10 40 70 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Apr 12, 5:11 AM CDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 511 AM CDT Wed Apr 12 2017 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 511 AM CDT Wed Apr 12 2017 /411 AM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms are expected to develop across mainly far west central Kansas late this afternoon along a fairly strong wind convergence zone. There should be just enough instability and wind shear develop to support some large hail to quarters or half dollars. Isolated damaging wind gusts to 60 mph will also be possible. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Numerous showers and thunderstorms will impact the southwest Kansas region on Thursday, however limited instability will likely prevent severe thunderstorms. More instability is forecast Friday and Saturday afternoons, with severe weather possible both days, although a strong cap will be in place Friday, so storm development is less certain. On Saturday, the development of storms is more likely, and thus a better chance for severe weather occurence mainly southeast of a Liberal to Dodge City to Larned line.. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Limited risk * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Fire weather: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Apr 12, 4:03 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT WED APR 12 2017
KSZ030-031-122200-
Trego KS-Ellis KS-
403 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN
ELLIS COUNTIES UNTIL 500 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 13 miles east of Wakeeney, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hays, Ellis, Catherine, Ogallah, Emmeram, Yocemento, Riga and
Turkville.
LAT...LON 3892 9904 3884 9971 3901 9974 3913 9947
3913 9904
TIME...MOT...LOC 2102Z 261DEG 24KT 3895 9964
RUSSELLLocal storm report, Apr 12, 4:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 4 NNE RIGA 39.01N 99.61W
04/12/2017 E1.00 INCH TREGO KS PUBLIC
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 4:03 PM CDT | Special Weather Statement | DDC | Ellis | 57 min |
| Apr 12, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 56 min |
| Apr 12, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 54 min |
| Apr 12, 6:01 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 44 min |
| Apr 12, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Apr 12, 6:36 PM CDT | Flash Flood Warning | DDC | Lane, Scott | 3 hr |
| Apr 12, 6:40 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 3 hr |
| Apr 12, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 59 min |
| Apr 12, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.